0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.196.119.149. Please contact the publisher to request reinstatement.
ARTICLE |

Chlorpheniramine-Dependent Thrombocytopenia

Eric V. Eisner, MD; Nancy L. LaBocki; Lee Pinckney, MD
JAMA. 1975;231(7):735-736. doi:10.1001/jama.1975.03240190039015.
Text Size: A A A
Published online

SEVERE thrombocytopenia, as a consequence of an immune reaction, is a rare complication of therapy with a wide variety of drugs.1 With respect to the antihistamines, antibody-mediated thrombocytopenia has been demonstrated in only a single case in which antazoline hydrochloride was implicated.2 We report a case of chlorpheniramine-induced thrombocytopenic purpura in which serologic study established the presence of a drug-dependent IgG antiplatelet antibody. The patient's serum displayed antiplatelet activity in the presence of the closely related compound, brompheniramine maleate, but did not react with other antihistamines.

Report of a Case  A 53-year-old man was hospitalized on Sept 20, 1973, with generalized petechiae, hematuria, and melena. In the spring and summer of 1951 he had been hospitalized three times for severe acute thrombocytopenia. Each episode had followed an upper respiratory tract infection, and complete recovery had occurred spontaneously within two weeks. In August 1951 he underwent splenectomy, despite a

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Letters

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

* * SCHEDULED MAINTENANCE * *

Our websites may be periodically unavailable between midnight and 04:00 ET Thursday, July 10th, for regularly scheduled maintenance.

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();